■ The healthcare system:

Building safer systems to enhance clinical care delivery

A good catch in the OR

Type of activity: Video

Activity summary

The short video "A good catch in the OR" portrays a conversation between physicians after a near miss in anaesthesia. The facilitation questions and suggestions to faculty focus on helping learners understand medication risks, and to identify strategies for minimizing this type of risk.

Transcript

Setting: Post-operative setting with 2 characters — an anesthesiologist who is standing and another health professional who is seated.

Anesthesiologist: (very agitated as she enters the room) I just finished with that 7-year-old with the appendix. I was going to give him some ondansetron and nearly gave him phenylephrine by mistake. I could have killed that kid!

Colleague: What happened?

Anesthesiologist: I opened the top drawer, reached for a vial, drew it up into the syringe, and checked the vial just before injecting it into the IV. I thought it was ondansetron: it was in the top drawer of the cart where we always keep it. But it was phenylephrine!

I could have killed this kid just because it was in the wrong drawer of the cart. And look! (holds up both vials) I never realized how much alike these two vials are. They're both 2 ml vials with a blue band on the label!

Colleague: Wow, close call!

Anesthesiologist: This can't happen again! If you would have told me before this happened, that someone injected phenylephrine instead of ondansetron, I would have thought it was the anesthesiologist's fault. But I can see now just how easily these things can happen!

Concluding facilitation question: Could this happen where you work?

Facilitation questions

  1. Could this happen where you work? Discuss.
  2. How could the risk of giving a patient the wrong medication be reduced?
  3. Describe some of the factors that influence the safe use of medications.

Suggestions to faculty

Distinctive naming and packaging of sound-alike or look-alike medications is one tool for reducing the potential for medication-related errors. Ask learners to research look-alike or sound-alike medications and present a strategy for differentiating the 2 medications from each other. One source of information is the Institute for Safe Medication Practices Canada.

Additional resources

CanMEDS: Medical Expert, Collaborator, Professional

DISCLAIMER: The information contained in this learning material is for general educational purposes only and is not intended to provide specific professional medical or legal advice, nor to constitute a "standard of care" for Canadian healthcare professionals. The use of CMPA learning resources is subject to the foregoing as well as the CMPA's Terms of Use.